Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 115, NWS Kansas City, MO

May 21, 2014Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 21, 2014, 1:32 AM CDT for Mercer County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2014, 1:32 AM CDT (06:32 UTC)
Expired
May 21, 2014, 2:15 AM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Mercer County, MO

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1665 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS53 KEAX 210632
SVREAX
MOC129-210715-
/O.NEW.KEAX.SV.W.0115.140521T0632Z-140521T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
132 AM CDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MERCER COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 215 AM CDT

* AT 129 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  LAMONI...AND MOVING EAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MERCER AND SOUTH LINEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4047 9337 4045 9337 4053 9377 4054 9378
      4058 9378 4058 9338
TIME...MOT...LOC 0632Z 281DEG 25KT 4061 9375

HAIL...1.50IN
WIND...60MPH

$$

BLAIR
3 follow-up statements
984 
WWUS53 KEAX 210645
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
145 AM CDT WED MAY 21 2014

MOC129-210715-
/O.CON.KEAX.SV.W.0115.000000T0000Z-140521T0715Z/
MERCER MO-
145 AM CDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MERCER COUNTY UNTIL 215 AM CDT...

AT 143 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MERCER...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MERCER AND SOUTH LINEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9338 4045 9337 4052 9370 4058 9372
      4058 9353
TIME...MOT...LOC 0645Z 283DEG 27KT 4058 9360

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
734 
WWUS53 KEAX 210653
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 AM CDT WED MAY 21 2014

MOC129-210715-
/O.CON.KEAX.SV.W.0115.000000T0000Z-140521T0715Z/
MERCER MO-
153 AM CDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MERCER COUNTY UNTIL 215 AM CDT...

AT 150 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MERCER...AND
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN MERCER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9338 4045 9337 4051 9363 4051 9364
      4058 9361
TIME...MOT...LOC 0653Z 283DEG 27KT 4057 9352

HAIL...0.88IN
WIND...60MPH

$$

BLAIR
105 
WWUS53 KEAX 210701
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 AM CDT WED MAY 21 2014

MOC129-210710-
/O.CAN.KEAX.SV.W.0115.000000T0000Z-140521T0715Z/
MERCER MO-
201 AM CDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
SEVERE.

LAT...LON 4058 9338 4045 9337 4051 9363 4051 9364
      4058 9361
TIME...MOT...LOC 0700Z 283DEG 27KT 4055 9346

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:01 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 21, 12:01 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1201 AM CDT Wed May 21 2014

.SHORT TERM...(This Evening through Thursday Night)
Issued at 332 PM CDT TUE MAY 20 2014

The main focus through the period is on thunderstorm chances and
coverage.  A frontal boundary will work south into the CWA very late
tonight / pre-dawn hours and stall across the I70 corridor
tomorrow.  The frontal boundary may become the focus for scattered
thunderstorms tomorrow afternoon. There exists a plethora of
mitigating factors inhibiting storm development per the GFS with a
stout CAP, minimal shear, lack of forcing, etc., while the NAM & WRF
are rather bullish for storm development. The opposing progs do
overlap insofar as a lack of frontal convergence.  If storms do
develop their movement would be rather slow and instability profiles
favor strong winds and hail.  Confidence is greater for storms late
tomorrow night to move in from the CNTRL high plains as a weakening
cluster/MCS.  Those storms, if they make it into the CWA, will set
the stage for THR's precip chances depending on cloud debris, aerial
coverage of morning activity and such.  The frontal boundary is
progged on THR to slip a bit further south with some scattered
storms trying to develop north of the front THR afternoon and
evening per the GFS/EC/NAM. Forcing is minimal given mid- and
upper-level ridging over the CWA so broad brush pops were used THR
and THR night.  Temps on THR should be cooler than today and
tomorrow's 80s.

.LONG TERM...(Friday through Tuesday)
Issued at 332 PM CDT TUE MAY 20 2014

Active period looks to continue through the holiday weekend into
early next week with a quasi-stationary boundary lingering across the
region while an upper trough slowly approaches from the west. Weak
tropospheric flow should keep the threat for organized severe storms
relatively low through the weekend, although a couple of strong
storms certainly can't be ruled out given the forecast instability
and proximity of the low-level boundary. This weak flow and a lack of
strong forcing should also keep the threat for widespread heavy rain
fairly low with storms more scattered in nature. The potential for
outflow boundaries and other subtle mesoscale features will make it
difficult to time the greatest chances for thunderstorms, although
the lower chances appear to be late Saturday afternoon through Sunday
evening when height rises will build in ahead of the advancing
trough. In fact it wouldn't be surprising to stay dry through this
period. Higher storm chances will then return by Monday and Tuesday
as the upper trough moves in from the west.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1153 PM CDT TUE MAY 20 2014

VFR conditions are expected to continue through the TAF period. The
front is currently settling down into NW Missouri and will continue
to progress southward towards the terminals. Expect current
convection to remain north of the terminals with a greater chance of
convection after 20Z tomorrow. Wind shear is still a possibility
through about 11Z at MCK and MCI surface winds have slackened and low
level jet noses into the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Pietrycha
LONG TERM...Hawblitzel
AVIATION...PMM
Hazardous weather outlook, May 20, 6:23 PM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT TUE MAY 20 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-212330-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
623 PM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 THERE MAY A FEW THUNDERSTORMS NORTH OF HWY 36 TONIGHT HOWEVER...NO HAZARDOUS
 WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 SEVERAL PERIODS OF THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING
 THROUGH MONDAY. ISOLATED STRONG STORMS ARE POSSIBLE LATE
 WEDNESDAY...OTHERWISE THE THREAT FOR SEVERE THUNDERSTORMS IS LOW
 THROUGH THE PERIOD.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.